Abstract 1694: Reduced Incidence of Contrast Induced Nephropathy after Percutaneous Coronary Intervention with Routine Use of Visipaque in Unselected Patients
Objective: An observational study to determine if the routine use of Visipague contrast solution was associated with a decreased incidence of contrast-induced nephropathy (CIN) in patients following PCI at a large, tertiary cardiac centre.
Methods: The Toronto General Hospital Interventional Cardiology Program maintains a prospective registry of all PCI procedures12951 consecutive patients undergoing PCI from a prospective data registry were assigned to either Period 1 (2000 – 03, various contrast agents were utilized) or Period 2 (2003– 06, only Visipaque was used). The contrast agent was changed systematically to the iso-osmolar agent, Visipaque. CIN was defined as an increase in plasma creatinine of >25% within 24 hours following PCI. Using propensity scores, 2502 consecutive patients undergoing PCI in Period 1, were randomly matched to 2502 patients in Period 2. Multivariate logistic regression analysis was used to identify the independent predictors of CIN.
Results: The two well matched cohorts showed no significant differences in major pre-procedure clinical variables. Visipaque was associated with a lower rate of CIN after PCI (Period 1 = 14%, Period 2 = 7%, p<0.001). The multivariate independent predictors of CIN were: Visipaque (OR 0.437, p<0.001), contrast media volume per 10 ml (OR 1.015; p<0.0001), pre-procedure creatinine per 10mmol/L (OR 1.013; p=0.003), ACS (OR 2.861; p <0.001), PCI following thrombolysis (OR 1.952; p=0.022), peripheral vascular disease (OR 1.375; p=0.023), and age per decade over 40 (OR 1.143; p=0.001)
Conclusions: After adjusting for significant predictors of CIN, a strategy of routine use of an iso-osmolar contrast agent (Visipaque) appeared to be associated with a lower risk of developing CIN after PCI, especially in higher risk patients. Contrast volume, ACS and age were the most powerful predictors of development of contrast nephropathy.